Iowa, 2018

Drought in Iowa, June 12 to 30, 2018

June 12 to 30, 2018 · NWS DMX · 4 events in 4 counties and zones

Longer term dry conditions were made worse once again by short term acute dryness in portions of south central and southeast Iowa. Rainfall deficits quickly mounted in southern Iowa during May into June with severe drought conditions returning to the area after relatively normal precipitation during the preceding cool season.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Longer term dry conditions were made worse once again by short term acute dryness in portions of south central and southeast Iowa. Rainfall deficits quickly mounted in southern Iowa during May into June with severe drought conditions returning to the area after relatively normal precipitation during the preceding cool season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 11, 5:43 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 11, 5:43 PM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Mon Jun 11 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 336 PM CDT Mon Jun 11 2018

Strong to severe thunderstorm development along with very heavy
rain were the main focus of the forecast today into this evening
across the western portion of the CWA. Leaned toward a blend of
the latest HRRR/ESRL HRRR and RAP for timing of convection into
the western edges of the CWA this afternoon into tonight.

A warm front extended south-southeast from a surface low in
southeast SD before extending more eastern over far southern Iowa
with a sharp cold front cutting south across eastern Nebraska into
Kansas will be the focus of severe weather later today. A few
storms continue to fester along the warm front from around
Atlantic to Winterset, but remain sub-severe attm.

In the warm sector over southwest to western Iowa, very moist and
unstable atmosphere as surface temps in the lower 90s and surface
dew points in the lower 70s across this area. OAX 19z observed
special sounding indicating a classic loaded gun sounding with a
decent hodograph suggestion plenty of speed and direction shear in
the lower levels. LCL heights range from around 500-1000m, steep
low to mid-level lapse rates, very high surface based CAPE, and
significant effective helicity ranging as high as 200 m2/s2 along
and southwest of the warm front in southern Iowa. The helicity,
along with high sigtor and supercell parameters, increases
through the rest of the afternoon.

Timing of severe convection into the CWA looks to be late in the
day, more likely past 22z to 23z in the far west to southwest and
possibly even later. Only concern is if current weak convection
along the warm front releases an outflow boundary providing
another trigger mechanism for storms to develop. The instability
gradient follows along with the warm front orientation and any
storms that develop are likely to follow this gradient into the
southern portions of Iowa. Certainly concerned with the tornadic
threat over the far west-central to southwest Iowa as well as the
large hail and damaging wind threat through around 02-03z, but
storms are anticipated to persist into the late evening. The other
potential is very heavy rain with warm layer cloud depths topping
out over 14kft and precipitable water values over 1.50 inches and
weak Corfidi vectors nearly lined up with the storm motion
tonight. Certainly some training is possible late tonight into the
overnight hours as well as the very efficient rain producers
leading to the potential for flash flooding.

.LONG TERM.../Tuesday night through Monday/
Issued at 336 PM CDT Mon Jun 11 2018

Wednesday night into Thursday, a quick moving shortwave will bring
another round of storms with heavy rain by the early morning hours
Thursday.  Certainly looking better potential for heavy rain event
that severe weather potential with the timing of the convection
into the CWA.

Otherwise, the main focus of the extended period was on the hot
and humid weather conditions late this week into the weekend. No
significant change to the ongoing forecast with only a minor tweak
to the maximum temperatures on Friday. With the recent rainfall
and the crops likely in becoming fully mature, the added low level
moisture into the atmosphere is concerning for the heat index
values Friday through Sunday. Each day, heat index values top out
over 100 degrees.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 644 PM CDT Mon Jun 11 2018

Main aviation concern will be with front moving across the state
with widespread convection this evening. Will see restrictions to
both ceilings and visibilities in and around the thunderstorms
with general MVFR ceilings across much of the area otherwise. Will
continue to see MVFR to IFR ceilings late tonight into Tuesday
morning before some improvement by afternoon as drier air enters
the state from the northwest.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Jun 11, 11:03 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1203 AM CDT Tue Jun 12 2018

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-121100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1203 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered non severe thunderstorms will be possible overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ027-028-039-121100-
Butler-Bremer-Black Hawk-
1203 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

River Flood Warnings are in effect along the Shell Rock and Cedar
River basins. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 8:14 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
914 PM CDT MON JUN 11 2018

IAZ072-082>084-093>095-120315-
Clarke IA-Wayne IA-Lucas IA-Ringgold IA-Union IA-Madison IA-
Decatur IA-
914 PM CDT MON JUN 11 2018

...Strong, gusty winds preceding thunderstorms...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creston to Sun Valley Lake to near
Eagleville. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Rainfall amounts of one to two inches are possible with these storms.

Locations impacted include...
Osceola, Leon, Mount Ayr, Lamoni, Sun Valley Lake, Lakeside Casino,
Afton, Murray, Humeston, Lorimor, Kellerton, Grand River, Van Wert,
Lineville, Garden Grove, Davis City, Woodburn, Decatur City, Tingley
and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Iowa.

LAT...LON 4116 9433 4118 9379 4116 9379 4116 9373
      4094 9350 4058 9337 4057 9433
TIME...MOT...LOC 0212Z 257DEG 28KT 4110 9430 4086 9406 4054 9394

Ansorge
Special weather statement, Jun 11, 8:28 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
928 PM CDT MON JUN 11 2018

IAZ047-048-059-060-120330-
Story IA-Boone IA-Polk IA-Dallas IA-
928 PM CDT MON JUN 11 2018

...Gusty winds to around 40 mph possible as storms move into the Des
Moines metro over the next hour...

At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Perry to Dallas Center to Van Meter.
Movement was east at 25 mph.

Winds to around 40 mph will be possible with these storms.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Waukee, Norwalk, Pleasant Hill, Grimes, Perry, Adel, Windsor Heights,
Polk City, Huxley, Saylorville, Madrid, Dallas Center, Slater and
Granger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Iowa.

LAT...LON 4165 9404 4187 9409 4197 9362 4179 9353
      4151 9352 4151 9379 4150 9389 4150 9403
TIME...MOT...LOC 0227Z 250DEG 20KT 4187 9405 4168 9396 4152 9396

Ansorge
Special weather statement, Jun 11, 9:03 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1003 PM CDT MON JUN 11 2018

IAZ083-084-094>096-120400-
Appanoose IA-Clarke IA-Wayne IA-Lucas IA-Decatur IA-
1003 PM CDT MON JUN 11 2018

...Strong, Gusty Winds...

At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Lakeside Casino to 8 miles
northeast of Leon to near Mercer. Movement was east at 30 mph.

Wind gusts up to around 50 mph have been recorded and will continue
to be possible with these storms.

Locations impacted include...
Osceola, Chariton, Leon, Corydon, Lakeside Casino, Rathbun Lake,
Seymour, Russell, Allerton, Humeston, Cincinnati, Van Wert,
Lineville, Lucas, Garden Grove, Woodburn, Williamson, Weldon, Derby
and Promise City.

LAT...LON 4116 9397 4116 9326 4093 9310 4090 9310
      4086 9305 4059 9292 4058 9366
TIME...MOT...LOC 0302Z 268DEG 26KT 4115 9388 4085 9369 4058 9355

Curtis
Special weather statement, Jun 11, 9:07 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1007 PM CDT MON JUN 11 2018

IAZ048-049-060-061-073-074-120400-
Story IA-Marion IA-Jasper IA-Polk IA-Marshall IA-Warren IA-
1007 PM CDT MON JUN 11 2018

...Gusty Winds and Brief Heavy Rainfall...

At 1005 PM CDT, Doppler radar was tracking thunderstorms along a
line extending from near Iowa State Center to near Southridge Mall
to 8 miles north of Lakeside Casino. Movement was east at 30 mph.

Winds in excess of 30 to 40 mph and brief heavy rainfall will be
possible with these storms.

Locations impacted include...
Des Moines, Ankeny, Johnston, Newton, Indianola, Altoona, Norwalk,
Pleasant Hill, Knoxville, Carlisle, Bondurant, Polk City, Huxley,
Saylorville, Mitchellville, Colfax, Monroe, Pleasantville, Prairie
City and Slater.

LAT...LON 4116 9379 4120 9379 4150 9365 4187 9370
      4198 9370 4198 9302 4151 9293 4116 9303
TIME...MOT...LOC 0305Z 268DEG 28KT 4197 9373 4148 9363 4116 9381

Curtis
Special weather statement, Jun 11, 9:26 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1026 PM CDT MON JUN 11 2018

IAZ036-037-048-049-120400-
Hamilton IA-Story IA-Hardin IA-Marshall IA-
1026 PM CDT MON JUN 11 2018

...Gusty Winds with Periods of Heavy Rain...

At 1025 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jewell Junction to Roland to near Nevada.
Movement was east at 30 mph.

Winds in excess of 30 mph and periods of heavy rain will be possible
with these storms.

Locations impacted include...
Nevada, State Center, Roland, Colo, Hubbard, Zearing, Radcliffe,
Ellsworth, Union, McCallsburg, Liscomb, New Providence, Clemons, St.
Anthony, Garden City, Eldora Municipal Airport and Drake Airport.

LAT...LON 4234 9304 4217 9301 4198 9302 4198 9355
      4218 9355 4234 9361
TIME...MOT...LOC 0325Z 269DEG 26KT 4234 9361 4217 9354 4197 9355

Curtis
Special weather statement, Jun 11, 10:04 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1104 PM CDT MON JUN 11 2018

IAZ074-075-084>086-120500-
Wapello IA-Marion IA-Lucas IA-Mahaska IA-Monroe IA-
1104 PM CDT MON JUN 11 2018

...Strong Winds and Periods of Heavy Rainfall...

At 1103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasantville to 9 miles east of
Melcher-Dallas to 8 miles northwest of Rathbun Lake. Movement was
east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Ottumwa, Oskaloosa, Pella, Knoxville, Albia, New Sharon, Eddyville,
Ottumwa Industrial Airport, Knoxville Raceway, Lake Red Rock,
Fremont, Lovilia, Beacon, University Park, Bussey, Blakesburg,
Harvey, Rose Hill, Kirkville and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4092 9238 4090 9319 4117 9318 4140 9326
      4150 9241 4116 9241 4116 9235
TIME...MOT...LOC 0403Z 267DEG 39KT 4140 9317 4118 9308 4093 9312

Curtis

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Monroe

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

The combination of short term acute dryness and a 3 year longer term deficit led to the quick development of severe drought conditions in far southeast Monroe county in early June.

Drought, Wapello

When
June 12, 12:00 AM CST to June 30, 12:00 AM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

The combination of short term acute dryness and a 3 year longer term deficit led to the quick development of severe drought conditions in southern Wapello county in early June.

Drought, Appanoose

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Drought Monitor
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

The combination of short term acute dryness and a 3 year longer term deficit led to the quick development of severe drought conditions in portions of central and eastern Appanoose county in early June.

Drought, Davis

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Davis forecast zone
Reported by
Drought Monitor
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

The combination of short term acute dryness and a 3 year longer term deficit led to the quick development of severe drought conditions in far southeast Monroe county in early June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766044, 766045, 766046, 766047.